Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 79, NWS Quad Cities, IA

June 21, 1997Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 6:19 AM CDT for Stephenson County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 6:19 AM CDT (11:19 UTC)
Expired
Jun 21, 1997, 7:05 AM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Stephenson County, IL

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:25 AM CDTThunderstorm Wind 52Pearl City, ILLarge tree branches down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4926 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS1 KMLI 211121 RRA
SVRMLI
ILC177-211205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 AM CDT SAT JUN 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 705 AM CDT
 
* SOME LOCATIONS AFFECTED
  BOLTON                             AROUND 625 AM CDT
  ELEROY                             AROUND 625 AM CDT
  FREEPORT                           AROUND 640 AM CDT

* AT 614 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY
  QUAD CITIES IA DOPPLER RADAR 13 MILES SOUTHWEST OF FREEPORT OR 6
  MILES SOUTH OF PEARL CITY MOVING EAST AT 30 MPH.

IF YOU LIVE IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...SEEK
SHELTER IMMEDIATELY

THIS LINE OF SEVERE STORMS HAS HAD A HISTORY OF PRODUCING DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH.  REMEMBER...SEVERE THUNDERSTORMS
CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

TEH/TPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 21, 2:03 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 AM CDT SAT JUN 21 1997

NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF.

TPH

In the hours before

Special weather statement, Jun 21, 1:30 AM CDT, 4 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM
CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700
AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER.
SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE...
CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON.

SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO
PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND
GUSTS TO 80 MPH AND ISOLATED TORNADOES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

HENDRICKS
Special weather statement, Jun 21, 1:32 AM CDT, 4 hours 47 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM
CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700
AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER.
SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE...
CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON.

SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO
PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND
GUSTS TO 80 MPH AND ISOLATED TORNADOES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

HENDRICKS
Special weather statement, Jun 21, 3:18 AM CDT, 3 hours 1 minute before
ILZ001-002-007-009-015>017-024-210935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED
IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL...
FREEPORT... GALVA AND PRINCETON.

A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON
WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE
STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS.

TPH
Special weather statement, Jun 21, 3:19 AM CDT, 3 hours before
ILZ001-002-007-009-015>017-024-210935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED
IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL...
FREEPORT... GALVA AND PRINCETON.

A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON
WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE
STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS.

TPH
Special weather statement, Jun 21, 5:49 AM CDT, 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-211655-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT SAT JUN 21 1997

A LINE OF SEVERE THUNDERSTORMS BLOWING THROUGH THE AREA EARLY
THIS MORNING WILL MOVE EAST OF THE REGION THIS MORNING.

A STATIONARY FRONT WILL STAY OVER THE REGION THROUGH THE WEEKEND.
THIS...COMBINED WITH WARM TEMPERTURES...HIGH DEW POINTS...AND
DIVERGENCE IN THE UPPER ATMOSPHERE WILL CONTINUE TO PRODUCE THE
THREAT OF SEVERE WEATHER.  THE PRIMARY THREAT WILL BE HIGH WINDS
AND HAIL...MAINLY NORTH OF I-80.  THE THREAT OF TORNADOES SHOULD
REMAIN NORTH AND WEST OF THE REGION IN THE DAKOTAS AND NEBRASKA.
THE MOST LIKELY TIMING OF POSSIBLE SEVERE WEATHER WILL BE LATE THIS
AFTERNOON AND EVENING...AND THEN AGAIN LATE TONIGHT.

IN ADDITION TO POSSIBLE HIGH WINDS AND HAIL...THERE IS A POTENTIAL
FOR FLASH FLOODING DUE TO HIGH PRECIPITABLE WATER...LOW PREVAILING
WINDS...AND THE STATIONARY FRONT.

REA
Special weather statement, Jun 21, 5:50 AM CDT, 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-211655-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT SAT JUN 21 1997

A LINE OF SEVERE THUNDERSTORMS BLOWING THROUGH THE AREA EARLY
THIS MORNING WILL MOVE EAST OF THE REGION THIS MORNING.

A STATIONARY FRONT WILL STAY OVER THE REGION THROUGH THE WEEKEND.
THIS...COMBINED WITH WARM TEMPERTURES...HIGH DEW POINTS...AND
DIVERGENCE IN THE UPPER ATMOSPHERE WILL CONTINUE TO PRODUCE THE
THREAT OF SEVERE WEATHER.  THE PRIMARY THREAT WILL BE HIGH WINDS
AND HAIL...MAINLY NORTH OF I-80.  THE THREAT OF TORNADOES SHOULD
REMAIN NORTH AND WEST OF THE REGION IN THE DAKOTAS AND NEBRASKA.
THE MOST LIKELY TIMING OF POSSIBLE SEVERE WEATHER WILL BE LATE THIS
AFTERNOON AND EVENING...AND THEN AGAIN LATE TONIGHT.

IN ADDITION TO POSSIBLE HIGH WINDS AND HAIL...THERE IS A POTENTIAL
FOR FLASH FLOODING DUE TO HIGH PRECIPITABLE WATER...LOW PREVAILING
WINDS...AND THE STATIONARY FRONT.

REA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:00 AM CDTSevere Thunderstorm WarningDVNMercer, Rock Island60 min
Jun 21, 5:17 AM CDTSevere Thunderstorm WarningDVNHenderson33 min
Jun 21, 5:34 AM CDTSevere Thunderstorm WarningDVNHenry, Whiteside56 min
Jun 21, 5:34 AM CDTSevere Thunderstorm WarningDVNWarren56 min
Jun 21, 5:34 AM CDTSevere Thunderstorm WarningDVNCarroll56 min
Jun 21, 5:57 AM CDTSevere Thunderstorm WarningDVNJo Daviess48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.